Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 22, 1998, 3:34 PM EST for Brevard County, Volusia County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 1998, 3:34 PM EST (20:34 UTC)
- Expired
- Feb 22, 1998, 4:40 PM EST
- In force
- 66 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Brevard County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 4:30 PM EST | Hail 0.75 | Palm Bay, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 2:15 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559 WUUS01 KMLB 222035 RRA SVRMLB FLC009-127-222140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 334 PM EST SUN FEB 22 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SOUTHERN VOLUSIA COUNTY ...BREVARD COUNTY AT 330 PM...DOPPLER RADAR SHOWED SEVERAL AREAS OF SEVERE THUNDERSTORMS. ONE STORM WILL PASS NEAR SCOTTMOOR AND WILL MOVE INTO SOUTHERN VOLUSIA COUNTY NEAR MAYTOWN AND OAK HILL. ANOTHER STORM IN SOUTHERN OSCEOLA COUNTY NORTH OF YEEHAW JUNCTION WILL MOVE INTO SOUTHWEST BREVARD COUNTY TO PALM BAY...WEST MELBOURNE AND MELBOURNE. ANOTHER STRONG TO SEVERE STORM WILL PASS NEAR SHARPES AND POSSIBLY MERRITT ISLAND. THE STORMS ARE MOVING NORTHEAST AT 35 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:30 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 22, 2:30 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EST SUN FEB 22 1998 WARM FRONT HAS REACHED NORTHERN CWA AND SLOWED ITS MOVEMENT...PLACING NEARLY ENTIRE CWA IN WARM SECTOR. HELICITIES ALREADY HIGH...BUT WILL INCREASE FURTHER AS LOW LEVEL JET INTENSIFIES THROUGH MID EVENING. RAPID DEVELOPMENT OF SCATTERED STORMS WILL OF CONTINUE THROUGHOUT THE AFTERNOON AS INSTABILITY REMAINS HIGH AND SPRING-LIKE MESO-SCALE BOUNDARIES ABOUND. ADDITIONALLY...MID LEVEL TEMPS COOLER THAN RECENT EVENTS AND APPROACHING TONGUE OF UPPER LEVEL DRY AIR ADVECTING IN FROM GULF...SHOULD ALLOW FOR SOME LARGE HAIL AS WELL. SQUALL LINE/MCS FEATURE LIKELY WILL TRAVEL ACROSS CWA DURING THE EVENING...WITH CONTINUED SEVERE THREAT. RAIN WILL LINGER INTO LATE EVENING...EARLY MORNING HOURS. NVA AND DEEP LAYER DRYING WILL ALLOW SKIES TO GRADUALLY CLEAR MONDAY MORNING. AS INDICATED BY TBW...STRONG BOUNDARY LAYER WINDS AND LOW-LEVEL VERTICAL MIXING SHOULD PROMOTE SURFACE WIND GUSTS ABOVE 30 KTS...LIKELY MEETING WIND ADVISORY CRITERIA. DRY PATTERN TO LAST AT LEAST SEVERAL DAYS. SPRATT
In the hours before
Special weather statement, Feb 22, 11:55 AM EST, 3 hours 39 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-222359- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MELBOURNE FL 1155 AM EST SUN FEB 22 1998 ...SIGNIFICANT THREAT OF DAMAGING THUNDERSTORM WINDS...HAIL...AND TORNADOES THIS AFTERNOON AND EVENING... ...FLOOD WATCH NORTHWARD FROM ABOUT VERO BEACH AND LAKE KISSIMMEE THROUGH TONIGHT... A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY ACROSS NORTHERN FLORIDA EARLY THIS AFTERNOON...WITH MOST STORMS REMAINING NORTH OF LAKE AND VOLUSIA COUNTIES. DURING THE EARLY TO MID AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE AIRMASS ACROSS THE CENTRAL FLORIDA PENINSULA. A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE AND PRODUCE DAMAGING WIND GUSTS OR HAIL. THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL INCREASE DURING THE LATE AFTERNOON AND EVENING AS A COMPLEX OF THUNDERSTORMS MOVES ONSHORE FROM THE GULF OF MEXICO. LOW LEVEL WIND SHEAR WILL BECOME FAVORABLE FOR THUNDERSTORM WIND GUSTS ABOVE 55 MPH...LARGE HAIL...AND ISOLATED TORNADOES. THE GREATEST THREAT IS EXPECTED TO OCCUR NEAR A WARM FRONT WHICH IS FORECAST TO LIE NEAR A LINE FROM TAMPA TO CAPE CANAVERAL. FREQUENT LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THESE STORMS. WITH RAPID EAST NORTHEAST MOVEMENT AT 40 TO 50 MPH...PEOPLE SHOULD SEEK SHELTER WELL IN ADVANCE OF APPROACHING STORMS. VERY HEAVY RAINFALL WILL ACCOMPANY THE STRONGER THUNDERSTORMS. RAIN MAY LINGER ACROSS MUCH OF THE AREA INTO THE LATE EVENING. AVERAGE AMOUNTS ARE EXPECTED TO BE NEAR 1 INCH...WITH LOCAL TOTALS OF 2 OR 3 INCHES ALONG THE PATH OF THE STRONGER STORMS AND WHERE SHOWERS REPEATEDLY OCCUR AT A LOCATION. THIS ADDITIONAL RAINFALL WILL UNDOUBTEDLY AGGRAVATE CONDITIONS IN FLOODED AREAS AND MAY CAUSE FLOOD CONCERNS IN OTHER LOCATIONS AS WELL. PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THROUGH THIS EVENING AND ANTICIPATE THAT THERE WILL BE SEVERE WEATHER WATCHES ISSUED. KEEP ABREAST OF THE LATEST WEATHER DEVELOPMENTS. ACTIVATION OF STORM SPOTTERS WILL BE LIKELY BY LATE THIS AFTERNOON. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:17 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 33 min |
| Feb 22, 2:27 PM EST | Severe Thunderstorm Warning | MLB | Orange | 63 min |
| Feb 22, 2:45 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 65 min |
| Feb 22, 2:59 PM EST | Severe Thunderstorm Warning | MLB | Orange, Seminole | 66 min |
| Feb 22, 3:00 PM EST | Tornado Warning | MLB | Orange, Seminole | 65 min |
| Feb 22, 3:06 PM EST | Tornado Warning | MLB | Osceola | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.